New Mexico, 2011

Flash Flood in New Mexico, July 26, 2011

July 26, 2011 · NWS EPZ · 1 event in 1 county or zone

An upper high was centered over Texas with a south-southwest flow aloft bringing abundant moisture to Western New Mexico. Training storms brought heavy rainfall to the far northwest corner of Sierra County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper high was centered over Texas with a south-southwest flow aloft bringing abundant moisture to Western New Mexico. Training storms brought heavy rainfall to the far northwest corner of Sierra County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 26, 3:15 AM MST, 10 hours 35 minutes earlier.

Area forecast discussion, Jul 26, 3:15 AM MST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
415 AM MDT TUE JUL 26 2011

.SYNOPSIS...
HIGH PRESSURE ALOFT EXTENDING FROM NEW MEXICO TO THE SOUTHEAST U.S.
WILL PERSIST FOR THE REST OF THIS WEEK. THIS WILL CONTINUE THE
EASTERLY FLOW OVER THE AREA. HIGHER MOISTURE WILL REMAIN WEST OF
DEMING WHERE THE BEST CHANCES OF THUNDERSTORMS WILL EXIST TODAY AND
TOMORROW. THE REST OF THE BORDERLAND WILL SEE ISOLATED
THUNDERSTORMS. FROM THURSDAY INTO THE WEEKEND THE HIGH PRESSURE
ALOFT WILL BUILD A BIT FURTHER BACK OVER NEW MEXICO. THUNDERSTORMS
SHOULD BE MOSTLY ISOLATED FOR THIS PERIOD.

&&

.DISCUSSION...
HIGH PRESSURE ALOFT CENTERED OVER THE TEXAS PANHANDLE WILL SLOWLY
RECENTER BACK OVER THE LOWER MISSISSIPPI VALLEY AND SOUTHEAST
U.S...WITH RIDGING BACK TO NEW MEXICO. WV IMAGERY SHOWS MOISTURE
PLUME SLOWLY BECOMING DIFFUSE THOUGH STILL MOSTLY OVER ARIZONA AND
FAR WEST NEW MEXICO. THIS SHOULD KEEP SCATTERED THUNDERSTORM
COVERAGE OVER THE GILA...BOOTHEEL AND PERHAPS LUNA COUNTY. AREAS TO
THE EAST SHOULD BE LESS ACTIVE BOTH DAYS...JUST ISOLATED...AS
EASTERLY DISTURBANCES COULD STILL KICK OFF THUNDERSTORMS WITH THE
ABUNDANT LOW LEVEL MOISTURE. AREAS WEST OF DEMING COULD STILL SEE
SOME LOCAL FLOODING BOTH TODAY AND WEDNESDAY AS MODEL PW'S REMAIN
AROUND 1.25 INCHES.

THURSDAY THROUGH THE WEEKEND...HIGH CENTER GRADUALLY RE-ESTABLISHES
ITSELF OVER THE SOUTHERN PLAINS BY SATURDAY. THE INCREASING HEIGHTS
AND SLIGHT WARMING ALOFT SHOULD REDUCE THUNDERSTORMS...ESPECIALLY
EAST OF DEMING. GFS CONTINUES TO SHOW INVERTED TROUGH MOVING OVER
AREA SATURDAY WITH SOME ADDITIONAL DRYING AND SUBSIDENCE. GFS ALSO
SHOWING SHORT WAVE WITH SURGE OF MOISTURE MOVING INTO THE EASTERN
CWA SUNDAY. THIS COULD BRING AN UPTICK IN CONVECTION BUT WILL NOT
HIT TOO HARD AT THIS TIME.

&&

.AVIATION...VALID 26/12Z-27/12Z.
GENLY VFR. EAST OF DEMING AND SOUTH OF ALAMOGORDO...120 BKN/SCT
LAYERS 300 WITH ISOLD -SHRA/-TSRA BKN100. CONDS DISSIPATING AFTER
14Z. DVLPG OVER HIGHER TERRAIN AFT 17Z...SCT 5SM TSRA BKN080CB TOPS
500. SAME CONDS...BUT ISOLD...WILL SPREAD TO REMAINDER OF AREA AFT
23Z. ASSOCD WITH THESE STORMS...WIND GUSTS TO 45 KTS AND SMALL HAIL.

&&

.FIRE DISCUSSION...
HIGH PRESSURE EXTENDING FROM NEW MEXICO EAST ACROSS THE SOUTHEAST
U.S. WILL CONTINUE A EASTERLY FLOW OVER THE AREA. DEEPER MOISTURE
WILL REMAIN WEST OF DEMING BUT THE EAST FLOW WILL PUSH SOME WEAK
DISTURBANCES OVER THE AREA. ISOLATED TO SCATTERED THUNDERSTORMS WILL
CONTINUE TODAY AND AGAIN ON WEDNESDAY...MOST FREQUENT WEST OF
DEMING. MIN AFTERNOON RH'S ACROSS THE LOWLANDS WILL REMAIN 25-30%
FOR MOST OF THIS WEEK...WHILE MIN RH'S FOR MOUNTAIN ZONES WILL
REMAIN 35-45%.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 97  74  98  75  99 /  20  20  20  20  10
SIERRA BLANCA TX        95  70  96  71  97 /  20  20  20  20  10
LAS CRUCES              97  72  98  73  99 /  20  20  20  20  10
ALAMOGORDO              96  70  97  71  98 /  20  20  20  20  10
CLOUDCROFT              73  50  73  50  73 /  30  20  30  20  30
TRUTH OR CONSEQUENCES   94  70  95  69  96 /  20  20  30  30  10
SILVER CITY             82  60  83  59  86 /  40  30  40  30  20
DEMING                  95  71  96  70  98 /  20  20  20  20  10
LORDSBURG               95  70  96  69  97 /  40  40  30  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17 HEFNER
Hazardous weather outlook, Jul 26, 10:07 AM MST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1107 AM MDT TUE JUL 26 2011

NMZ022>025-030>032-TXZ055-056-271715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1107 AM MDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS EAST OF THE RIO GRANDE WITH SCATTERED
STORMS WEST OF THE RIVER. THERE IS A SLIGHT RISK THAT A FEW STORMS
OUT WEST WILL CREATE HEAVY RAINFALL AND EXCESSIVE RUNOFF THAT WILL
LEAD TO SOME MINOR FLASH FLOODING. BIGGEST AREA OF CONCERN WILL BE
AROUND THE SILVER CITY AREA. ISOLATED RAINFALL AMOUNTS WITH THE
STORMS COULD BE IN EXCESS OF TWO INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

OUR CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
FOR THE NEXT SEVEN DAYS. THE CHANCES OF FLOODING RAIN IS
MINIMAL...BUT NOT ZERO.

.SPOTTER INFORMATION STATEMENT...

The radar

The Holloman AFB radar (KHDX), 165 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sierra

When
July 26, 1:50 PM MST to 2:45 PM MST
Where
Sierra County, 13.43 mi NW of Chloride to 11.03 mi NNW of Winston
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.475, -107.835

Poverty Creek was overflowing its banks and water was crossing Highway 59 in Poverty Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331571.